Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Northern Indiana

July 7, 2017LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2017, 9:16 AM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 9:16 AM CDT (14:16 UTC)
Expired
Jul 7, 2017, 10:00 AM CDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS53 KIWX 071416
SVRIWX
INC091-141-071500-
/O.NEW.KIWX.SV.W.0097.170707T1416Z-170707T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1016 AM EDT FRI JUL 7 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Joseph County in north central Indiana...
  La Porte County in northwestern Indiana...

* Until 1100 AM EDT/1000 AM CDT/

* At 1015 AM EDT/915 AM CDT/, a severe thunderstorm was located near
  Beverly Shores, or near Porter, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Michigan City, La Porte, Westville, Trail Creek, New Carlisle,
  Kingsford Heights, Long Beach, Pottawattamie Park, Michiana Shores,
  Kingsbury, Waterford, Pinhook, Salem Heights, Fish Lake, Otis,
  Stillwell, Byron, Hudson Lake, South Center and Pottawattomie Park.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 59.
 Interstate 94 in Indiana between mile markers 33 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4171 8693 4176 8682 4176 8675 4169 8637
      4143 8657 4143 8664 4141 8667 4141 8669
      4155 8693
TIME...MOT...LOC 1415Z 296DEG 24KT 4171 8705 

HAIL...0.88IN
WIND...60MPH
 
$$

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:51 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 5:51 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
651 AM EDT Fri Jul 7 2017

.SYNOPSIS...
Issued at 343 AM EDT Fri Jul 7 2017

Showers and storms are expected today as a front crosses the region.
A few of these storms may be severe in the afternoon with damaging
winds and large hail the main threats. The best chances for severe
weather will be along and south of highway 24. Dry weather then
expected overnight through early Sunday with cooler and less humid
conditions. The chance for storms returns Sunday night through the
middle of next week.

&&

.SHORT TERM...(Today)
Issued at 343 AM EDT Fri Jul 7 2017

Convective trends for today remain the top concern of this forecast
package. Broad height falls enveloping the Great Lakes and surface
cold front slowly sagging south. Disparate clusters of convection
(severe at times) continuing to fire ahead of this front, driven
mainly by outflow/MCV from earlier storms. Front is not well-defined
across WI given this activity but better NW flow and cool/dry air
advection still appear across MN and northern WI. Seen some uptick
in lightning activity over the last hour or so with more favorably-
oriented line approaching GRR but still expect this activity to
slowly wane as it approaches IN/OH around sunrise. Moisture
convergence/LLJ is just not quite to the level necessary to sustain
early morning convection with increasingly diffuse convergence to
the E/SE across our area. Last few runs of HRRR (as well as most hi-
res CAMs) support this idea with convection decaying over our CWA
later this morning.

Main question is what impact this will have on our convective
chances later today, to which there is still not a clear-cut answer.
General trend in 00Z guidance is for a slightly later cold frontal
passage, potentially allowing better instability to build in our
CWA. There is certainly merit to this idea given surface front is
still well upstream and the real prominent shortwave is still in
Manitoba at press time. Parameters for at least scattered severe
weather are all there. Surface dewpoints are already near 70F and
may even climb a degree or two higher as moisture pools ahead of
front. Perhaps most disturbing is midlevel lapse rates hovering
around 7 C/km. This could yield SBCAPE of 2000+ J/kg by later today.
Wind/shear profiles are not exceptional but good enough for some
organized clusters. 0-6 km bulk shear values are around 25-30 kts
but similar values in the 0-3 km layer with 35-40kt winds at 700mb.
This morning convection is the wild card though. Hi-res depletes
this activity awfully quick given vigor of current updrafts and some
concern that composite outflow and cloud cover could disrupt/cap
instability later today. However, still think the effect of this
convection will be limited for at least our SE half given the
aformentioned factors this morning and the underlying ingredients
support a higher risk for severe weather in those SE areas this
afternoon, as reflected in the latest SWODY1. Damaging winds and
large hail will be the main threats with best guess on timing
currently 17-22Z. Expect a quick end to precip around 00Z with
strong push of cool/dry air for tonight.

&&

.LONG TERM...(Tonight through Thursday)
Issued at 343 AM EDT Fri Jul 7 2017

Tonight into the weekend still looking very pleasant with cool N/NW
flow (at least on Saturday), dry air advection, and general
subsidence on upwind side of departing trough. 850mb temps drop into
the single digits on Sat, yielding highs in the mid to upper 70s
under mostly sunny conditions. Surface dewpoints will crash to
around 50F and will feel spectacular by July standards (and recent
conditions). Overnight lows similarly refreshing, in the mid to
upper 50s. Flow does begin to back a bit on Sunday with some late
day low-level theta-e advection. Typically overzealous GFS kicks out
fairly widespread QPF but suspect any showers will be very isolated.
Forcing is highly questionable with a subtle, convectively-enhanced
shortwave possibly diving into our region Sunday night. Some modest
WAA but system-relative isentropic ascent and moisture advection are
weak with lack of any pronounced LLJ. Enough moisture/instability to
warrant a slight chance PoP late in the day but expect limited
coverage and no severe threat.

Mid/upper level flow becomes more zonal heading into the first half
of next week, allowing warm/humid conditions to sweep back into the
Ohio Valley with periodic showers and storms likely. Largely
diurnally driven on Monday but better chances appear Tue/Wed as
Hudson Bay low briefly dips S/SE and tightens thermal gradient
across southern Great Lakes. Still many details to work out with
regard to exact timing and placement of best precip chances so stuck
close to concensus initialization with blanket low chance PoPs
through much of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 650 AM EDT Fri Jul 7 2017

Scattered thunderstorms along outflow boundary were movg se across
nrn IN attm. Expect this activity to grdly intensify with diurnal
heating and sink s-se with apchg cdfnt, so best potential for
storms this aftn at FWA. Given expected very unstable conditions
by aftn and modest deep layer shear, a svr storm with damaging
winds and large hail is psbl but threat too low attm to include
that detail in the taf attm. Otrws, with fropa sw winds will shift
to nw this aftn with vfr conditions prevailing in its wake through
tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 7, 4:55 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
555 AM EDT Fri Jul 7 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-081000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
555 AM EDT Fri Jul 7 2017 /455 AM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible again this afternoon. Some of these storms
may be severe. The best chances for severe weather will be along and
south of highway 24. Damaging winds and large hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-081000-
La Porte-Berrien-
555 AM EDT Fri Jul 7 2017 /455 AM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Hazardous swimming conditions are possible along Lake Michigan
beaches late today and into tonight.

Thunderstorms are possible again later today but severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-081000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
555 AM EDT Fri Jul 7 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft may be possible late today and
into tonight.

Thunderstorms are possible again later today but severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms through much of next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 7, 8:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             3 ENE WANATAH           41.45N 86.84W
07/07/2017  E0.75 INCH       LA PORTE           IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Jul 7, 8:45 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND GST     1 SE MONOQUET           41.28N 85.85W
07/07/2017  M54 MPH          KOSCIUSKO          IN   AWOS

&&

GH
Special weather statement, Jul 7, 8:57 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
957 AM EDT FRI JUL 7 2017

INZ006>009-071430-
Lagrange-Noble-De Kalb-Steuben-
957 AM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...NORTHEASTERN NOBLE...
NORTHWESTERN DE KALB AND LAGRANGE COUNTIES...

At 956 AM EDT, a strong thunderstorm was located over Lagrange,
moving southeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Auburn, Angola, Lagrange, Waterloo, Fremont, Hamilton, Ray,
Wolcottville, Ashley, Hudson, Orland, Clear Lake, Corunna, Flint,
Fairfield Center, Nevada Mills, Lake Gauge, Brushy Prairie, Pleasant
Lake and Hamilton Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 332 and 357.
 Interstate 80 in Indiana between mile markers 119 and 153.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM EDT for
northeastern Indiana.

LAT...LON 4135 8494 4160 8556 4176 8546 4176 8481
TIME...MOT...LOC 1356Z 293DEG 29KT 4166 8542

LEWIS
Local storm report, Jul 7, 9:05 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1005 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     HILLSDALE               41.93N 84.64W
07/07/2017                   HILLSDALE          MI   EMERGENCY MNGR

            DELAYED REPORT: SEVERAL TREES DOWN AROUND
            THE COUNTY. SOME TREES KNOCKED DOWN POWER
            LINES.

&&

GH
Local storm report, Jul 7, 9:06 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     5 N ETNA GREEN          41.35N 86.04W
07/07/2017                   KOSCIUSKO          IN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN 8 TO 12 INCHES IN
            DIAMETER HIGHWAY 19 AND COUNTY ROAD 800 N.

&&

NDM
Local storm report, Jul 7, 9:07 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1007 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             LAGRANGE                41.64N 85.42W
07/07/2017  E0.50 INCH       LAGRANGE           IN   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:18 AM CDTSpecial Marine WarningIWX57 min
Jul 7, 2:27 AM CDTSpecial Weather StatementIWXLaPorte48 min
Jul 7, 2:59 AM CDTSevere Thunderstorm WarningIWXElkhart46 min
Jul 7, 3:18 AM CDTSpecial Weather StatementIWXSaint Joseph27 min
Jul 7, 3:22 AM CDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph23 min
Jul 7, 3:46 AM CDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble, Saint Joseph, Steuben44 min
Jul 7, 6:40 AM CDTSpecial Weather StatementIWXSaint Joseph50 min
Jul 7, 6:49 AM CDTSpecial Marine WarningIWX26 min
Jul 7, 7:11 AM CDTSpecial Weather StatementIWXElkhart34 min
Jul 7, 7:13 AM CDTSpecial Weather StatementIWXLaPorte, Starke47 min
Jul 7, 7:18 AM CDTSpecial Weather StatementIWXSaint Joseph27 min
Jul 7, 7:25 AM CDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaPorte, Marshall, Saint Joseph65 min
Jul 7, 7:40 AM CDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph4 hr
Jul 7, 7:40 AM CDTSevere Thunderstorm WarningIWXLaPorte, Starke35 min
Jul 7, 7:56 AM CDTSpecial Weather StatementIWXSaint Joseph34 min
Jul 7, 8:11 AM CDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley49 min
Jul 7, 8:24 AM CDTSevere Thunderstorm WarningIWXElkhart, LaGrange36 min
Jul 7, 8:47 AM CDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke3 hr
Jul 7, 8:49 AM CDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Wabash, Whitley26 min
Jul 7, 8:57 AM CDTSpecial Weather StatementIWXDeKalb, LaGrange, Steuben33 min
Jul 7, 9:12 AM CDTSpecial Marine WarningIWX33 min
Jul 7, 9:22 AM CDTSpecial Weather StatementIWXHuntington38 min
Jul 7, 9:29 AM CDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Wabash, Whitley46 min
Jul 7, 9:53 AM CDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 12 more6 hr
Jul 7, 10:04 AM CDTAreal Flood WarningIWXAdams, Allen, Fulton, Grant, Huntington, Kosciusko and 8 more6 hr
Jul 7, 10:06 AM CDTSevere Thunderstorm WarningIWXFulton, Marshall, Saint Joseph, Starke39 min
Jul 7, 10:15 AM CDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells45 min
Jul 7, 10:27 AM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall, Noble, Whitley33 min
Jul 7, 11:11 AM CDTSpecial Weather StatementIWXHuntington, Wabash, Wells49 min
Jul 7, 11:17 AM CDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley4 days
Jul 7, 12:10 PM CDTSpecial Weather StatementIWXStarke35 min
Jul 7, 12:22 PM CDTTornado WarningIWXPulaski, Starke38 min
Jul 7, 12:44 PM CDTSevere Thunderstorm WarningIWXGrant, Miami46 min
Jul 7, 12:54 PM CDTAreal Flood WarningIWXBlackford, Cass, Fulton, Grant, Jay, LaPorte and 5 more3 hr
Jul 7, 1:15 PM CDTSevere Thunderstorm WarningIWXPulaski, White30 min
Jul 7, 2:47 PM CDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke3 days
Jul 7, 2:54 PM CDTSpecial Weather StatementIWXWhite36 min
Jul 7, 4:01 PM CDTAreal Flood WarningIWXFulton, Huntington, Kosciusko, LaPorte, Marshall, Miami and 5 more12 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.